[Skip to Content]
[Skip to Content Landing]
Article
July 1991

Intraocular Gentamicin Toxicity

Author Affiliations

Gainesville, Fla

Arch Ophthalmol. 1991;109(7):911. doi:10.1001/archopht.1991.01080070021002
Abstract

To the Editor.  —The catastrophic effects of inadvertent intraocular injection of gentamicin can be difficult to distinguish from vascular occlusive disease, particularly ophthalmic artery obstruction. Diffuse vitreous haze and shallow retinal detachment were described by Brown et al1 in a study of the short-term and long-term effects of a 10-mg dose of intravitreal gentamicin in adult macaque monkeys. An earlier study by Peyman et al2 demonstrated a vitreal reaction in rabbits with high doses of intravitreal gentamicin. Vitreal haze and shallow retinal detachment appear to be important findings that distinguish gentamicin toxicity from ophthalmic artery occlusion, but, to our knowledge, they have not been described in humans.1,3,4See also pp 944 and 946.

Report of a Case.  —AA 66-year-old black man underwent an apparently uneventful extracapsular cataract extraction with insertion of a posterior chamber intraocular lens into his right eye. Subconjunctival injections of 20 mg of gentamicin

First Page Preview View Large
First page PDF preview
First page PDF preview
×